Connecticut, 2020Flash Flood in Connecticut, June 11, 2020
June 11, 2020 · NWS OKX · 1 event in 1 county or zone
Showers and thunderstorms developed out ahead of a slow moving cold front, with multiple rounds of rain occurring from mid morning through the afternoon. Out ahead of the front, precipitable water values were over 2 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed out ahead of a slow moving cold front, with multiple rounds of rain occurring from mid morning through the afternoon. Out ahead of the front, precipitable water values were over 2 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 11, 2:26 PM EST, 5 minutes earlier.
Area forecast discussion, Jun 11, 2:26 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service New York NY
326 PM EDT Thu Jun 11 2020
.SYNOPSIS...
A cold front will approach late today and move across tonight.
Another weakening cold front will approach and move across
Friday into Friday night. High pressure from South Central
Canada will then build in for the weekend, then move across
Canadian Maritimes and out into the North Atlantic late weekend
into early next week. A weak surface trough will form along the
Mid Atlantic coast Sunday into Monday in response to an upper
level disturbance.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Cold front entering western Orange County attm. Out ahead of it,
bands of showers and a few tstms are impacting the lower
Hudson Valley and the NYC metro area, and the heaviest showers
are producing rainfall of 1/2 to 1 inch per hour as expected via
combo of deep moisture (PW over 2 inches), lift via pre-frontal
convergence and the right entrance region of an upper jet
streak passing to the north, and instability with MLCAPE 500-100
J/kg.
This activity should gradually move into S CT and Long Island
late this afternoon and slowly weaken as it moves out over the
more stable marine layer in place.
There is a high risk of rip currents at the ocean beaches today
into this evening due to seas building to 5-7 ft and S flow of
15-20 kt.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
By late day, the main band of showers and a few tstms will be
out over eastern Long Island/CT. This band should clear most
of the area by late evening, but may take some time to clear E
Long Island as a weak trailing shortwave disturbance passes
across overnight. Skies should clear out from NYC north/west
overnight after the actual frontal passage, which will be
lagging behind the shower activity by a few hours.
Low temps tonight will range from 55-60 well NW of NYC, to the
60s elsewhere.
For Friday and Friday night, an upper level trough will remain
to the west, then push closer to the area Fri night. As it does
so, an attendant dry secondary cold front will approach Fri
afternoon and then move through Fri night, accompanied only by
some mid level clouds.
Temps in Fri will be warmer in most places, with lower and mid
80s away from south facing shorelines. Then after cold fropa
lows Fri night will range from the lower 60s in NYC, to the 50s
elsewhere.
There will be a moderate risk of rip currents at the ocean
beaches on Friday from lingering 3-4 ft shorter period southerly
swell and 1 ft long period swell.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
For the weekend, mainly dry conditions are expected through
Saturday night. An upper level disturbance with that upper level
trough axis closer to the region on Saturday may result in a
few showers mainly across the interior with daytime instability.
Then a surface trough developing near the mid-Atlantic from an
approaching cutoff upper level low will make for a chance of
showers Sunday into Sunday night.
In all earlier model solutions, there was good agreement with a
chance of showers Sunday into Monday with increasing easterly
flow and the close proximity of the upper trough. Differences
arise though as we head into Tuesday and Wednesday, as to
whether a large area of high pressure to the west builds across
the area, or will it be delayed as per the ECMWF which has the
closed low stalled over the Mid Atlantic with offshore low
pressure. This scenario would keep the threat of showers
continuing into the mid week. The GEFS mean does support keeping
a broad area of low pressure along the eastern seaboard and
thus it may be worth keeping a real low chance for showers into
the midweek.
As for temperatures, a more seasonable airmass is forecast over
into early next week. A mid week warmup is in question
depending on the evolution of the upper low. The latter of which
could delay warmer weather until the end of next week. In
addition, if showers and clouds are more widespread than
forecast, this will also impact the temperatures.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A cold front will slowly approach and cross the region this
afternoon.
MVFR in scattered showers and possible thunderstorms this
afternoon. Best chances of showers and thunderstorms at the
city terminals is between unti 21Z, with later timing for the
eastern terminals. VFR returns tonight behind the cold front.
Winds will be from the south with speeds 10-15 kt with
occasional gusts up to 30 kt. Winds could gust a little higher
in any thunderstorms that move through the terminals. Winds
shift to the W/NW behind the cold front under 10 kt tonight.
.OUTLOOK FOR 21Z FRIDAY THROUGH TUESDAY...
.Friday through Tuesday...Mainly VFR. MVFR possible in scattered
showers Sunday and Monday.
&&
.MARINE...
Raised SCA for the Long Island south shore bays where S winds
were gusting to 25 kt and should continue this afternoon. SCA
remains in effect for the ocean waters into tonight, and
extended til 8 AM Fri E of Moriches Inlet, with seas as high as
7 ft. Winds will gradually diminish tonight after a cold frontal
passage.
Sub SCA conditions are expected on all waters Friday through
Monday.
&&
.HYDROLOGY...
Basin average QPF of 1/4 to 1 inch still expected today through
tonight, with locally higher amounts possible, especially in NYC
and across western Long Island. Heavy rainfall can be expected
with stronger thunderstorms, with potential for urban and poor
drainage flooding.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.
KOKX WSR-88D radar is back up as the pedestal refurbishment has
been completed.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ075-
080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 2 AM EDT Friday for ANZ355.
Small Craft Advisory until 6 PM EDT this evening for ANZ345.
Small Craft Advisory until 8 AM EDT Friday for ANZ350.
Small Craft Advisory until 6 AM EDT Friday for ANZ353.
&&
SYNOPSIS...Goodman/DW
NEAR TERM...Goodman
SHORT TERM...Goodman
LONG TERM...DW
AVIATION...IRD
MARINE...Goodman/DW
HYDROLOGY...Goodman/DW
EQUIPMENT...Hazardous weather outlook, Jun 11, 3:08 AM EST, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
408 AM EDT Thu Jun 11 2020
CTZ005-009-NJZ002-004-006-103>108-NYZ067>074-078-176-177-120815-
Northern Fairfield-Southern Fairfield-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northern Queens-
Northern Nassau-
408 AM EDT Thu Jun 11 2020
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
Showers and thunderstorms are likely ahead of an approaching cold
front this afternoon into early this evening. A few of these storms
could produce heavy rain capable of minor nuisance flooding, and
gusty winds approaching severe limits.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ075-080-178-179-120815-
Kings (Brooklyn)-Southwestern Suffolk-Southern Queens-
Southern Nassau-
408 AM EDT Thu Jun 11 2020
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
Showers and thunderstorms are likely ahead of an approaching cold
front this afternoon into early this evening. A few of these storms
could produce heavy rain capable of minor nuisance flooding, and
gusty winds approaching severe limits.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ335-338-345-353-355-120815-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
408 AM EDT Thu Jun 11 2020
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Showers and thunderstorms are likely ahead of an approaching cold
front this afternoon into early this evening. A few of these storms
could produce wind gusts over 35 kt.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-340-350-CTZ006>008-010>012-NYZ079-120815-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-Northern New Haven-
Northern Middlesex-Northern New London-Southern New Haven-
Southern Middlesex-Southern New London-Northeastern Suffolk-
408 AM EDT Thu Jun 11 2020
This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut and southeast New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ081-120815-
Southeastern Suffolk-
408 AM EDT Thu Jun 11 2020
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Local storm report, Jun 11, 2:31 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
331 PM EDT THU JUN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM FLASH FLOOD ISLAND PARK 40.60N 73.66W
06/11/2020 NASSAU NY LAW ENFORCEMENT
SAGAMORE ROAD IS CLOSED BETWEEN SUFFOLK ROAD AND
RADCLIFFE ROAD DUE TO FLOODING.
&&
DSFlash Flood, Fairfield
- When
- June 11, 2:31 PM EST to 3:01 PM EST
- Where
- Fairfield County, 2.27 mi N of Danbury to 1.91 mi WNW of Germantown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.413, -73.471
Clapboard Ridge Road was closed due to flooding between Farm Street and Ventura Avenue in Danbury.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in American Samoa, June 11, 2020$100,000 · 1 event
- Rip Current in California, June 11, 20205 injured · 1 event
- Flash Flooding and Damaging Winds in North Carolina, June 11, 2020$25,000 · 50 kt wind · 21 events
- Flash Flooding in New York, June 11, 20205 events
- Hail and Damaging Winds in Wisconsin, June 11, 20201 in hail · 3 events
- Marine Thunderstorm Winds in Lake Michigan, June 11, 20203 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 11, 20203 events
- Marine Thunderstorm Winds in Lake Huron, June 11, 20203 events
- Hail in Oregon, June 11, 20201.75 in hail · 3 events
- Hail in North Dakota, June 11, 20201.25 in hail · 2 events
- Marine Thunderstorm Winds in Lake Michigan, June 11, 20202 events
- Damaging Wind in New York, June 11, 2020$5,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897760.